Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On Euler characteristics associated to exceptional divisors


Author: Willem Veys
Journal: Trans. Amer. Math. Soc. 347 (1995), 3287-3300
MSC: Primary 11S40; Secondary 14E15, 32S45
DOI: https://doi.org/10.1090/S0002-9947-1995-1308026-3
MathSciNet review: 1308026
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ k$ be an algebraically closed field and $ f \in k[{x_1}, \ldots ,{x_{n + 1}}]$. Fix an embedded resolution $ h:X \to {\mathbb{A}^{n + 1}}\quad {\text{of}}\quad {f^{ - 1}}\{ 0\} $ and denote by $ {E_i}$, $ i \in S$, the irreducible components of $ {h^{ - 1}}({f^{ - 1}}\{ 0\} )$ with multiplicity $ {N_i}$ in the divisor of $ f{\text{o}}h$. Put also $ {\mathop E\limits^{\text{o}} _i}: = {E_i}\backslash { \cup _{j \ne i}}{E_j}$, and denote by $ \chi ({E_i})$ its Euler characteristic.

Several conjectures concerning Igusa's local zeta function and the topological zeta function of $ f$ motivate the study of Euler characteristics associated to subsets $ { \cup _{i \in T}}{E_i}$ of $ { \cup _{i \in S}}{E_i}$, which are maximal connected with respect to the property that $ d\vert{N_i}$ for all $ i \in T$. Here $ d \in \mathbb{N},d > 1$. We prove that if $ h$ maps $ { \cup _{i \in T}}{E_i}$ to a point, then

$\displaystyle {( - 1)^n}\sum\limits_{i \in T} {\chi ({{\mathop E\limits^{\text{o}} }_i}) \geqslant 0} $

This generalizes a well-known result for curves. We also prove some vanishing results concerning the $ \chi ({\mathop E\limits^{\text{o}} _i})$ for such a maximal connected subset $ { \cup _{i \in T}}{E_i}$ and give an application on the above-mentioned zeta functions, yielding some confirmation of the holomorphy conjecture for those zeta functions.

References [Enhancements On Off] (What's this?)

  • [A] N. A'Campo, La fonction zeta d'une monodromie, Comment. Math. Helv. 50 (1975), 233-248. MR 0371889 (51:8106)
  • [B] J.-L. Brylinski, Transformations canoniques, dualité projective, théorie de Lefschetz, transformations de Fourier et sommes trigonométriques, Astérisque, vol. 140-141, Soc. Math. France, Paris, 1986. MR 864073 (88j:32013)
  • [D1] J. Denef, On the degree of Igusa's local zeta function, Amer. J. Math. 109 (1987), 991-1008. MR 919001 (89d:11108)
  • [D2] -, Local zeta functions and Euler characteristics, Duke Math. J. 63 (1991), 713-721. MR 1121152 (93a:11100)
  • [D3] -, Report on Igusa's local zeta function, Sém. Bourbaki 741, Astérisque, vol. 201-203, Soc. Math. France, Paris, 1991, pp. 359-386.
  • [D4] -, Degree of local zeta functions and monodromy, Compositio Math. 89 (1994), 207-216. MR 1255694 (95g:11118)
  • [DL] J. Denef and F. Loeser, Caractéristiques d'Euler-Poincaré, fonctions zeta locales, et modifications analytiques, J. Amer. Math. Soc. 5 (1992), 705-720. MR 1151541 (93g:11118)
  • [H] H. Hironaka, Resolution of singularities of an algebraic variety over a field of characteristic zero, Ann. of Math. (2) 79 (1964), 109-326. MR 0199184 (33:7333)
  • [Ig] J. Igusa, Complex powers and asymptotic expansions I, J. Reine Angew. Math. 268/269 (1974), 110-130; II, 278/279 (1975), 307-321.
  • [Il] L. Illusie, Autour du théorème de monodromie locale, prépublication 92-65 de l'Université de Paris-Sud, 1992.
  • [M] J. Milnor, Singular points of complex hypersurfaces, Princeton Univ. Press, 1968. MR 0239612 (39:969)
  • [S] T. Saito, $ \varepsilon $-factor of a tamely ramified sheaf on a variety, Invent. Math. 113 (1993), 389-417. MR 1228131 (94m:14025)
  • [SGA4 $ 4\frac{1}{2}$] P. Deligne, Cohomologie étale, Lecture Notes in Math., vol. 569, Springer, 1977. MR 0454967 (56:13209)
  • [SGA7] A. Grothendieck, P. Deligne and N. Katz, Groupes de monodromie en géométrie algébrique I, Lecture Notes in Math., vol. 288, Springer, 1972; II, vol. 340, 1973.
  • [V] W. Veys, Holomorphy of local zeta functions for curves, Math. Ann. 295 (1993), 635-641. MR 1214952 (94c:11115)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 11S40, 14E15, 32S45

Retrieve articles in all journals with MSC: 11S40, 14E15, 32S45


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1995-1308026-3
Article copyright: © Copyright 1995 American Mathematical Society

American Mathematical Society